North Dakota, 2012

Hail and Damaging Winds in North Dakota, August 3, 2012

August 3, 2012 · NWS FGF · 12 events in 6 counties and zones

A strong cold front moved through eastern North Dakota and the northwest quarter of Minnesota during the afternoon and evening hours of August 3rd. Afternoon temperatures ahead of the front reached the low to mid 80s with dew points in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong cold front moved through eastern North Dakota and the northwest quarter of Minnesota during the afternoon and evening hours of August 3rd. Afternoon temperatures ahead of the front reached the low to mid 80s with dew points in the low to mid 60s. Thunderstorms fired all along the frontal boundary with damaging wind gusts becoming the main threat. Bowing segments also appeared along the line, although no tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 3, 1:21 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 3, 1:21 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
221 PM CDT FRI AUG 3 2012

.SHORT TERM (TONIGHT-MONDAY)...MAIN CONCERN WILL BE SEVERE
POTENTIAL. 12Z MODELS IN DECENT AGREEMENT AND WILL USE A BLEND FOR
DETAILS. SITUATION APPEARS TO BE UNFOLDING AS EXPECTED. SURFACE
BOUNDARY/COLD FRONT ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO
PROPAGATE EASTWARD INTO THE EVENING HOURS. AS FORCING (SEEN BY
SHOWERS AND THUNDERSTORMS BEHIND THIS FEATURE) MOVES INTO THE AREA
OF HIGHER INSTABILITY (WEAKER CIN) EXPECT MORE SURFACE BASED AND
THUS STRONGER STORMS...LIKELY BY 20Z-21Z. EXPECTING A STRONG LINE
OF STORMS TO MOVE THROUGH THE REGION FROM WEST TO EAST...MUCH LIKE
THE HRRR HAS BEEN SUGGESTING. THE MAIN QUESTION AT THIS POINT IS
WHETHER OR NOT VERY STRONG DEEP LAYER (50+ KNOTS) ENTERING THE
WESTERN FA AFTER 00Z WILL INTERACT WITH THE LINE OF STORMS. THE
STRONGEST DEEP LAYER SHEAR MAY LAG THE STORMS...BUT INCREASING
SHEAR SHOULD HELP AID ORGANIZED ACTIVITY. SEE SWODY1/SWOMCD
1691/WATCH 553 FOR MORE DETAILS. MADE SOME MINOR CHANGES TO
POP/WX GRIDS BASED ON EXPECTED TIMING.

SATURDAY...UPPER LOW WILL SLOWLY PROPAGATE THROUGH THE REGION.
COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED BY THE AFTERNOON
HOURS...ALONG WITH SHOWERS AND POSSIBLY THUNDER.

SUNDAY-MONDAY...NORTHWEST FLOW ALOFT WITH WARMING AIRMASS WILL BE
THE GENERAL RULE. A WEAK FROPA IS EXPECTED ON MONDAY...BUT DRY
AIRMASS WILL REMAIN IN PLACE AND NO PRECIP EXPECTED.

.LONG TERM (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS SHARE SAME
BASIC LARGE-SCALE SYNOPTIC PATTERN NEXT WEEK...BUT DIFFER QUITE A
BIT IN DETAIL. WITH RIDGE CENTERED OVER THE FOUR CORNERS AND A
HUDSON BAY TROUGH...NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE
NORTHERN PLAINS. BOTH GFS/ECMWF PAINT PERIODS OF LIGHT QPF TUESDAY
NIGHT THROUGH THE END OF THE WEEK WITH WEAK EMBEDDED SHORT-
WAVES...SO WILL MAINTAIN ALL BLEND 20 TO 30 POPS. NO REAL CHANGE
IN AIR MASS...SO TEMPERATURES WILL RANGE FROM THE 80S DURING THE
DAY TO THE 60S AT NIGHT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ND WILL MOVE
EAST- NORTHEASTWARD LATE THIS AFTERNOON AND EVENING...IMPACTING
ALL TAF SITES. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND
LARGE HAIL. CEILINGS AND VISIBILITY MAY ALSO DROP INTO THE
MVFR/IFR RANGE WITH STRONGER STORMS. GUSTY SOUTH-SOUTHEAST WIND
WILL SHIFT TO THE WEST-NORTHWEST OVERNIGHT AFTER COLD FRONTAL
PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/ROGERS
Hazardous weather outlook, Aug 3, 4:54 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CDT FRI AUG 3 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CDT FRI AUG 3 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES FROM 3 PM UNTIL
MIDNIGHT. THE BEST CHANCE FOR TORNADOES IS EXPECTED ALONG AND
SOUTH OF THE INTERSTATE 94 CORRIDOR IN SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.

A STRONG COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE
THROUGH THE REGION TONIGHT...CAUSING THE CHANCE FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DK

The radar

The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 funnel cloud, 2 hail. Local standard time, as filed.

Funnel Cloud, Eddy

When
August 3, 2:20 PM CST
Where
Eddy County, 4.75 mi NE of Dundas Siding
Reported by
Fire Department/Rescue
Coordinates
47.680, -98.960

A brief funnel cloud was seen on the back end of a developing thunderstorm complex.

Thunderstorm Wind, Eddy

When
August 3, 2:31 PM CST
Where
Eddy County, 11.78 mi S of Hamar
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.680, -98.570

A nearby NDAWN sensor at a four meter height measured peak winds of 57 mph. A representative ten meter height wind would be in excess of 58 mph.

Thunderstorm Wind, Eddy

When
August 3, 2:40 PM CST
Where
Eddy County, 6.22 mi S of Hamar
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.760, -98.550

Corn crops were flattened and several branches were blown down.

Thunderstorm Wind, Nelson

When
August 3, 3:25 PM CST to 3:35 PM CST
Where
Nelson County, 1.97 mi ESE of Petersburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.010, -97.960

Strong winds flattened corn crops.

Thunderstorm Wind, Walsh

When
August 3, 4:30 PM CST
Where
Walsh County, 3.44 mi NE of Oakwood
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.460, -97.220

Two five thousand bushel steel grain bins were blown off their pads and tumbled across a field. Several large tree branches were also broken down onto power lines along a nearby county road.

Thunderstorm Wind, Ransom

When
August 3, 5:30 PM CST
Where
Ransom County, 3.45 mi N of Mc Leod
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.450, -97.300

The wind gust was measured at the Sheyenne National Grasslands RAWS site.

Thunderstorm Wind, Richland

When
August 3, 5:32 PM CST
Where
Richland County, 9.5 mi W of Walcott
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
46.550, -97.130

The wind gust was measured at the Ekre NDAWN site.

Hail, Cass

When
August 3, 5:40 PM CST
Where
Cass County, 0.69 mi N of Grandin
Measured
0.88 in hail
Reported by
Public
Coordinates
47.240, -97.000

Pea to nickel sized hail fell near mile point 91 on Interstate 29.

Thunderstorm Wind, Richland

When
August 3, 5:40 PM CST
Where
Richland County, 2.03 mi WSW of Pitcairn
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.410, -96.870

Several large eight to ten inch diameter tree limbs and branches were broken down in shelterbelts.

Hail, Cass

When
August 3, 5:45 PM CST
Where
Cass County, 2.07 mi S of Grandin
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
47.200, -97.000

The hail fell along Interstate 29 north of Gardner.

Funnel Cloud, Cass

When
August 3, 6:00 PM CST
Where
Cass County, 0.95 mi E of St Benedict
Reported by
Emergency Manager
Coordinates
46.720, -96.810

A persistent funnel was reported on the north end of a eastward bowing squall line segment, as viewed from near Wild Rice.

Thunderstorm Wind, Richland

When
August 3, 6:10 PM CST to 6:25 PM CST
Where
Richland County, 0.48 mi W of Abercrombie
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.450, -96.730

Winds estimated at 70 to 80 mph blew down and uprooted trees.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390038, 390050, 390040, 390042, 390044, 390047, 390045, 390039, 390051, 390043, 390053, 390052.